Patient Comments: Transcutaneous Electrical Nerve Stimulation - Side Effects

Did you experience any side effects from transcutaneous electrical nerve stimulation?

Comment from: Robert roberts, 75 or over Male (Patient) Published: March 22

After a fall a few months ago I went to a physiotherapist for help with hip pain. She fastened the TENS (transcutaneous electrical nerve stimulation) unit and said I could change the setting. I did. I possibly set it too high. I had no experience with this technology. Now I have what seems to be sciatica or a pinched nerve. I can't prove but I relate it to the use of TENS. Keep the settings low to avoid nerve damage is my advice if I ever use TENS again.

Was this comment helpful?Yes
Comment from: RAOatesy, 25-34 Female (Patient) Published: August 18

Even on the lowest setting, TENS (transcutaneous electrical nerve stimulation) quickly made the rheumatoid arthritis affected joints in my feet hurt worse.

Was this comment helpful?Yes
Comment from: Prof Sanchez, 55-64 Male (Caregiver) Published: January 02

Every time they use transcutaneous electrical nerve stimulation on my neck I leave confused, disoriented and my memory is slow. My mother's physical therapist used TENS on my mother and I watched, learned and was oriented on where never to put the patches and electrodes. One of the areas is on the neck. Stimulation should not be applied to the neck. Severe spasm of the laryngeal and pharyngeal muscles may occur and the contractions may be strong enough to close the airway or cause difficulty in breathing. Stimulation over the neck could also have adverse effects on the heart rhythm or blood flow. This disorientation you are feeling may be due to the reduced blood flow to your brain. I would consult the physician, and the person who is giving you these therapies. It should be a trained medical professional. TENS placed in the wrong locations can do more harm than good. If placed correctly, it works wonders. Take care and hope this info helps.

Was this comment helpful?Yes
Comment from: joseph, 55-64 Male (Patient) Published: November 11

I have started feeling tinnitus after taking transcutaneous electrical nerve stimulation (TENS) for a week on my neck for cervical spondylosis.

Was this comment helpful?Yes
Comment from: eyb, 55-64 Female (Patient) Published: February 08

I have had no side effects from transcutaneous electrical nerve stimulation (TENS) for me yet! I had left knee swelling and pain for the past two years and over the past three months it had grown to the point of my having to take Aleve twice a day, rub with Bengay and wear a brace. I have no recollection of injury but have iced it forever. I am a walker, not a runner and I try to stick to grass and dirt, not asphalt or cement. My coworker suggested I try a TENS unit. One 15 minute session at level 9 on the knead mode zapped the pain. I couldn't believe it, wasn't sure it would last. The next day, no swelling, no sharp pains, but I wore the brace to work just in case the treatment failed. A week and the pain has not returned. Three fifteen minute sessions I have had.

Was this comment helpful?Yes
Comment from: Jane, 55-64 Female (Patient) Published: September 21

I used a TENS (transcutaneous electrical nerve stimulation) unit on my shoulders and upper back. After a few days of intermittent use, my anxiety has gone through the roof. It may not be related, just wandered if anyone else had such an experience.

Was this comment helpful?Yes
Comment from: jmaisoui813, 55-64 Female (Patient) Published: May 19

Every time they use transcutaneous electrical nerve stimulation on my neck I leave confused, disoriented and my memory is slow.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Transcutaneous Electrical Nerve Stimulation - Placement Question: Was it hard to find the correct placement for your transcutaneous electrical nerve stimulation device?
Transcutaneous Electrical Nerve Stimulation - Unit Question: What kind of transcutaneous electrical nerve stimulation unit do you have?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


Health Solutions From Our Sponsors